Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

High septicemia count, low sodium and potassium levels, having convulsions. Not drug reaction. What should be done?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
My dad is ICU for 10 days and he is recovering for 2 days and then slips into bad XXXXXXX state. His septicemia count went zooming to 24,000 levels and his sodium and potassium levels were low when he was first moved to the ICU.



Since today he has started having convulsions off and on and doctors initially thought it was a case of drug reaction however have now ruled it out.



Please advice what should be my next steps here.
Posted Sat, 21 Jul 2012 in Infections
 
 
Answered by Dr. Ram Choudhary 7 hours later
Hi XXXXXXX

SEIZURE/CONVULSIONS ARE A BAD DEVELOPMENT IN SEPSIS PATIENT AND I SUSPECT IMIPENEM OR HYPONATREMIA ARE THE CAUSE UNLESS PROVEN OTHERWISE.

Your father seems to have a very dreaded medical condition- Sepsis related multiorgan failure.

Causes for sepsis related dyselectrolytemia may be a Pneumonia/SIADH, a condition where inappropriate levels of antidiuretic hormones are present which lead to hyponatremia.

Another possibility is renal dysfunction.

If he had sodium loss through loose motions and replacement given with dextrose only IV fluids.

Hyponatremia denotes low levels of sodium in the blood, if the levels are below 123Meq/L and the rate of drop to this level is rapid then patient may get convulsions.

He has got a very high TLC, indicating ongoing infection.

Imipenem is a strong antibiotic but it is frequently A DRUG THAT CAN CAUSE CONVUSIONS per se, so needs to be switched for other antibiotic- same class drug meropenem is safer.
I would like to advise repeat cultures of blood, urine and respiratory secretions, and if some microorganism is detected then to fine tune antibiotics.

If he is not on inotropes/blood pressure supporting medicines then he should receive Enteral feeding.

I hope this advice would be helpful.

Please do write back for further discussion on this.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor